Georgia, 2008Damaging Winds in Georgia, July 5, 2008
July 5, 2008 · NWS CHS · 7 events in 4 counties and zones
The sea breeze in combination with other surface boundaries resulted in scattered severe thunderstorms across southern South Carolina and southeast Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The sea breeze in combination with other surface boundaries resulted in scattered severe thunderstorms across southern South Carolina and southeast Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 5, 12:52 PM EST, 3 minutes earlier.
Area forecast discussion, Jul 5, 12:52 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
152 PM EDT SAT JUL 5 2008
.SYNOPSIS...
HIGH PRESSURE WILL REMAIN ANCHORED OVER THE ATLANTIC THROUGH NEXT
WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LATEST MSAS ANALYSIS SHOWS STRENGTHENING INLAND SURFACE TROUGH
THIS MORNING...WHILE WATER VAPOR IMAGERY DEPICTS THE AMPLIFIED
UPPER TROUGH ACROSS THE OHIO AND TENNESSEE VALLEYS. WEAK SHORTWAVE
ENERGY IS CURRENTLY PUSHING OFF THE GEORGIA AND SOUTH CAROLINA
COAST...AND MODELS SUGGEST THAT WEAK IMPULSES COULD CONTINUE TO
TRACK ALONG THE BASE OF THE UPPER TROUGH THROUGH THE DAY. HIGHER
PWAT VALUES AND HIGHER DEWPOINTS ARE INDICATIVE OF THE INCREASING
MOISTURE PROFILE ACROSS THE REGION. CONVECTIVE CHECKLIST REVEALS
SLIGHTLY HIGHER CAPE VALUES AND A WEAKER CAP FOR THIS
AFTERNOON...COUNTERED BY LOWER LAPSE RATES AND WARMER 500 MB
TEMPERATURES. CURRENT THINKING IS THAT THUNDERSTORM ACTIVITY WILL
BE MAINLY DRIVEN BY SEABREEZE FORCING...WITH A STRONGER INLAND
TROUGH AND HIGHER MOISTURE LEVELS SUGGESTING THAT DIURNAL
CONVECTION WILL LIKELY BE MORE WIDESPREAD THAN FRIDAY.
THUNDERSTORMS WILL INITIALLY DEVELOP ALONG THE SEABREEZE NEAR THE
COAST...BEFORE INITIATING INLAND WITHIN TYPICAL SUMMERTIME
INSTABILITY. CONVERGENCE AND FORCING WITHIN THE SURFACE TROUGH
ACROSS THE UPSTATE REGION WILL ALLOW FOR STORM INITIATION TO THE
WEST THAT COULD EVENTUALLY IMPACT THE FORECAST AREA LATE AFTERNOON
AND THROUGH THE EVENING.
HAVE MAINTAINED CHANCE POPS ACROSS THE ENTIRE FORECAST AREA FOR
THE AFTERNOON AND EVENING HOURS. SEVERAL STORMS COULD BECOME
STRONG TO SEVERE BY MID TO LATE AFTERNOON...AND WILL THUS MAINTAIN
MENTION OF THIS POSSIBILITY IN THE HAZARDOUS WEATHER OUTLOOK.
FREQUENT CLOUD TO GROUND LIGHTNING...DAMAGING WINDS OVER 60
MPH...PENNY SIZED HAIL AND LOCALLY HEAVY RAINFALL ARE THE MAIN
HAZARDS EXPECTED WITHIN STRONGEST STORMS.
HIGH TEMPERATURES WILL BE AROUND SEASONAL NORMS...REACHING THE
LOWER 90S AWAY FROM THE COAST.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
SHORTWAVE ENERGY WILL BE ROTATING WITHIN THE SOUTHWEST FLOW
AROUND THE BASE OF THE UPPER TROUGH AND INTO THE CAROLINAS
TONIGHT. THIS UPPER LEVEL SUPPORT MAY BE ABLE TO KEEP CONVECTION
GOING PAST SUNSET...ESPECIALLY IN THE VICINITY OF SEABREEZE AND
OUTFLOW BOUNDARY INTERACTIONS. HAVE THEREFORE CONTINUED TO MENTION
20/30 POPS THROUGHOUT THE NIGHT.
SUNDAY...MUCH OF THE SAME SETUP FOR SUN AND WITH FAVORABLE JET
DYNAMICS AND SLIGHTLY HIGHER PRECIPITABLE WATER /PWAT/
VALUES...RAISED POPS TO THE LIKELY CATEGORY FOR MANY AREAS AWAY
FROM THE COAST. ONCE AGAIN...CANNOT RULE OUT A FEW STRONG/SEVERE
STORMS WITH PLENTY OF INSTABILITY IN PLACE. HEAVY RAIN WILL ALSO
BE A CONCERN.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
SUNDAY NIGHT THROUGH MONDAY...
A WEAK SFC TROUGH WILL CONTINUE TO EFFECT THE SOUTHEAST THROUGH
MONDAY BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE
AREA. AN H5 SHORTWAVE IS EXPECTED TO PUSH THROUGH THE REGION EARLY
MONDAY PROVIDING ADDITIONAL UPLIFT FOR SCATTERED SHOWERS IN THE
MORNING. CLOUD COVER IS EXPECTED TO BE WIDE SPREAD DURING THE DAY
LIMITING SFC BASED HEATING IN THE AFTERNOON...HOWEVER...SOUTHERLY
FLOW WILL CONTRIBUTE TO MOIST AND UNSTABLE AIR ADVECTING OVER
SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA IN THE
AFTERNOON...ALLOWING AFTERNOON THUNDERSTORMS TO DEVELOP. HIGH
TEMPS WILL REMAIN AROUND 90 ON MONDAY WITH CLOUD COVER PRESENT.
LOW TEMPS WILL BE IN THE LOWER 70S.
TUESDAY AND WEDNESDAY...
HIGH PRESSURE WILL BUILD BACK INTO THE REGION ON TUESDAY AND BRING A
MORE TYPICAL SUMMERTIME WEATHER PATTERN OVER THE SOUTHEAST. IN
GENERAL...CONVECTION WILL REMAIN LIMITED ALONG A SEABREEZE THAT
DEVELOPS IN THE AFTERNOON ON TUESDAY AND WEDNESDAY. HIGH TEMPS WILL
WARM A FEW DEGREES BY MIDWEEK AS SOUTHERLY FLOW CONTINUES. IN
GENERAL...HIGHS IN THE LOW 90S AND LOWS IN THE LOW TO MID 70S WILL
OCCUR DURING THE WEEK.
THURSDAY AND FRIDAY...
A SFC LOW WILL SHIFT FROM THE GREAT LAKES TO THE NEW ENGLAND STATES
LATE IN THE WEEK. AS THIS OCCURS...A TROUGH WILL DIG INTO THE
SOUTHEAST AND ALLOW A SETUP POTENTIAL FOR SCATTERED CONVECTION OVER
THE REGION TOWARDS THE END OF THE WEEK. A CHANCE OF SHOWERS AND
THUNDERSTORMS ARE POSSIBLE AS THE TROUGH ENCOUNTERS THE SOUTHEAST.
HIGH TEMPS IN THE LOWER 90S AND LOW TEMPS IN THE MID 70S WILL
CONTINUE LATE IN THE WEEK.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
CONVECTION IS EXPECTED TO AFFECT BOTH KCHS AND KSAV THIS AFTERNOON.
WITH LOWER CONVECTIVE TEMPERATURES AND A PINNED SEABREEZE IN
GEORGIA...KSAV IS EXPECTED TO SEE MORE PERSISTENT THUNDERSTORM
ACTIVITY THROUGH THE AFTERNOON. THEREFORE...HAVE MENTIONED MVFR
VISIBILITIES AND KEPT VCTS UNTIL 0Z FOR KSAV. ALTHOUGH KCHS WILL SEE
A LATER START FOR CONVECTION...CONVECTION IS STILL EXPECTED TO
AFFECT THE TERMINAL AND HAVE INCLUDED VCTS FOR THIS AFTERNOON.
EXPECT VARIABLE WINDS AROUND 20 KNOTS IN/NEAR ANY THUNDERSTORMS.
KEPT BROKEN CEILINGS AROUND 12000 FEET IN BOTH TAFS FOR SATURDAY
EVENING INTO SUNDAY. THUNDERSTORM ACTIVITY MAY STILL PERSIST AFTER
SUNSET BUT CONFIDENCE IN COVERAGE AND TIMING IS NOT HIGH ENOUGH TO
INCLUDE IN THE TAFS AT THIS TIME.
EXTENDED AVIATION OUTLOOK...MVFR OR LOWER CONDITIONS ARE POSSIBLE
WITHIN SHRA/TSRA...MAINLY EACH AFTN/EVE...OTHERWISE VFR WEATHER
WILL PREVAIL.
&&
.MARINE...
TODAY THROUGH SUNDAY...THE COASTAL WATERS WILL REMAIN ON THE
WESTERN PERIPHERY OF ATLANTIC HIGH PRESSURE THROUGH SUN. MODERATE
SOUTH TO SOUTHWEST FLOW WILL CONTINUE...WITH WIND SPEEDS MAINLY AT
OR BELOW 15 KT. BRIEF INCREASES WILL OCCUR DURING THE AFTERNOON
SEABREEZE DEVELOPMENT ALONG THE COAST...AS WELL AS IN THE EVENING
DUE TO NOCTURNAL SURGING. SEAS WILL REMAIN IN THE 2 TO 4 FT
RANGE...HIGHEST BEYOND 20 NM.
SUNDAY NIGHT THROUGH WEDNESDAY...A BRIEF PERIOD OF SCA
CONDITIONS...FOR SEAS...ARE POSSIBLE SUNDAY NIGHT AS A SFC TROUGH
SHIFTS INTO THE ATLANTIC WATERS. A TIGHTENED PRESSURE GRADIENT
ALONG THIS TROUGH WILL PRODUCE A BRIEF PERIOD OF 5 FOOT WAVES AND
SOUTHERLY WINDS BETWEEN 20 TO 25 KNOTS IN THE COASTAL WATERS...BUT
MAINLY BEYOND 20 MILES OFFSHORE.
CONDITIONS WILL QUICKLY IMPROVE MONDAY AND REMAIN WELL BELOW SCA
THROUGH THE REST OF THE EXTENDED AS HIGH PRESSURE BUILDS OVER THE
WATERS THROUGH MIDWEEK. IN GENERAL...THE COASTAL WATERS WILL
EXPERIENCE WAVES OF 2 TO 3 FEET WITH SOUTHERLY WINDS BETWEEN 10 TO
15 KNOTS.
WILL KEEP WATCH FOR POSSIBLE MORNING WATERSPOUTS INTO EARLY NEXT
WEEK...AS CLOUD LINES FORM WITHIN A LIGHT WIND REGIME. WEAK SHEAR
IN THE LOW LEVELS...AMPLE MOISTURE AND INSTABILITY WILL HELP IN
THEIR FORMATION.
&&
.TIDES/COASTAL FLOODING...
WILL CONTINUE TO WATCH ELEVATED TIDES FOR AT LEAST TONIGHT DUE TO
LINGERING ASTRONOMICAL INFLUENCES...HOWEVER DO NOT ANTICIPATE
SHALLOW COASTAL FLOODING ADVISORY CRITERIA WILL BE MET AT THIS
TIME. NONETHELESS...SOME MINOR BACKUP OF WATER FROM THE STORM
DRAINS WILL STILL OCCUR IN DOWNTOWN CHARLESTON...AS WATER LEVELS
REACH NEAR 6.7 OR 6.8 FT MEAN LOWER LOW WATER /MLLW/ WITH THE LATE
EVENING HIGH TIDE.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Jul 5, 3:25 AM EST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
425 AM EDT SAT JUL 5 2008
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-061000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
425 AM EDT SAT JUL 5 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
INCREASING MOISTURE OVER THE AREA COMBINED WITH THE SEA BREEZE...A
SURFACE TROUGH INLAND AND UPPER LEVEL ENERGY WILL SUPPORT
SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. A FEW
STRONGER THUNDERSTORMS MAY PRODUCE GUSTY WINDS...FREQUENT
DANGEROUS LIGHTNING AND VERY HEAVY RAIN. ISOLATED THUNDERSTORMS
MAY EVEN BECOME SEVERE...BRIEFLY PRODUCING DAMAGING WIND GUSTS AND
LARGE HAIL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
STRONG/SEVERE THUNDERSTORMS...A SIMILAR PATTERN WILL LEAD TO MORE
STRONG THUNDERSTORMS SUNDAY...ESPECIALLY DURING THE AFTERNOON AND
EVENING AWAY FROM THE IMMEDIATE COAST. A FEW STRONGER THUNDERSTORMS
MAY PRODUCE GUSTY WINDS...FREQUENT DANGEROUS LIGHTNING AND VERY
HEAVY RAIN. ISOLATED THUNDERSTORMS MAY EVEN BECOME SEVERE...BRIEFLY
PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
RJB
In the hours before
Special weather statement, Jul 5, 12:15 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
115 PM EDT SAT JUL 5 2008
GAZ119-SCZ048-051-051815-
BEAUFORT-COASTAL CHATHAM-COASTAL JASPER-
115 PM EDT SAT JUL 5 2008
...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL JASPER...EAST
CENTRAL CHATHAM AND SOUTHWESTERN BEAUFORT COUNTIES THROUGH 215 PM
EDT...
AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL...AND GUSTY
WINDS OF 35 TO 45 MPH. THIS STORM WAS LOCATED 7 MILES WEST OF
DAUFUSKIE ISLAND...OR ABOUT 7 MILES NORTHEAST OF SAVANNAH...MOVING
EAST AT 12 MPH.
AREAS IN AND AROUND FOLLY FIELD...FOREST BEACH...HILTON HEAD ISLAND
AND HILTON HEAD AIRPORT WILL BE IMPACTED THROUGH 215 PM EDT.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
Thunderstorm Wind, Chatham
- When
- July 5, 12:55 PM EST
- Where
- Chatham County, 0.69 mi S of Burroughs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 31.970, -81.250
Trees were reported down near the Ogechee River in Burroughs, Georgia.
Thunderstorm Wind, Chatham
- When
- July 5, 12:55 PM EST
- Where
- Chatham County, 2.38 mi NNE of Burroughs
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 32.010, -81.230
Trees and power lines were reported down along Gateway Boulevard, 5 miles west of the Hunter Army Airfield. Several signs were also downed by strong thunderstorm winds.
Thunderstorm Wind, Chatham
- When
- July 5, 1:14 PM EST
- Where
- Chatham County, Savannah
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 32.050, -81.080
Numerous trees, power lines, stop lights, and signs were reported down across the entire city of Savannah, Georgia.
Thunderstorm Wind, Bulloch
- When
- July 5, 2:59 PM EST
- Where
- Bulloch County, 0.69 mi N of Portal
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 32.540, -81.930
The Bulloch County warning point reported an oak tree down on Claudia Street in downtown Portal, Georgia.
Thunderstorm Wind, Long
- When
- July 5, 3:24 PM EST
- Where
- Long County, 3.88 mi SSE of Donald
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 31.770, -81.820
Trees were reported down along Highway 301 in Wefanie, Georgia.
Thunderstorm Wind, Long
- When
- July 5, 3:58 PM EST
- Where
- Long County, 3.59 mi E of Bayview
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 31.710, -81.670
Five 10 inch diameter trees were reported down by the Long county warning point east of Ludowici, Georgia. One tree blocked Simons Mill Pond Road and another fell on a power line.
Thunderstorm Wind, Liberty
- When
- July 5, 4:00 PM EST
- Where
- Liberty County, 0.59 mi E of Allenhurst
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 31.780, -81.610
Trees were reported down near Allenhurst, Georgia.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in South Carolina, July 5, 20081 death · 55 kt wind · 4 events
- Hail in Nebraska, July 5, 2008$1.8 million · 1.75 in hail · 4 events
- Flash Flooding and Hail in Arkansas, July 5, 2008$450,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Georgia, July 5, 2008$78,000 · 1 in hail · 13 events
- Hail and Damaging Wind in North Dakota, July 5, 2008$116,000 · 50 kt wind · 3 events
- Flash Flooding and Damaging Winds in Arkansas, July 5, 2008$105,000 · 70 kt wind · 5 events
- Flash Flood and Hail in North Carolina, July 5, 2008$50,000 · 50 kt wind · 3 events
- Flash Flood in West Virginia, July 5, 2008$50,000 · 1 event
- Hail and Damaging Winds in South Carolina, July 5, 2008$30,000 · 1.75 in hail · 10 events
- Flash Flooding and Flood in Nebraska, July 5 to 7, 20081.75 in hail · 17 events
- High Wind in Colorado, July 5, 2008$20,000 · 56 kt wind · 1 event
- Dense Fog in Illinois, July 5, 200813 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122621, 122622, 122623, 122624, 122628, 122634, 122635.